Feds Recall Several Types of Eyedrops Amid Reports of Blindness and Death
The US Food and Drug Administration (FDA) has issued a recall for certain brands of eye drops after receiving reports of severe adverse events such as blindness and death. The recall affects at least five types of eye drops made by different manufacturers.
According to the FDA, the affected eye drops are contaminated with a rare bacteria called Burkholderia cepacia, which can cause a range of severe infections particularly in people with weakened immune systems or chronic lung conditions. The bacteria can also contaminate medical devices such as oxygen regulators and nebulizers.
The FDA advises consumers who have purchased any of the affected eye drops to stop using them immediately and return them to the place of purchase. The affected products include:
- Altaire Pharmaceuticals Inc.’s Lubricant Eye Drops Moisturizing Walgreens
- Walgreens Comfort Eye Drops
- Perrigo Company plc’s Sodium Chloride Ophthalmic Ointment
- Perrigo’s Sodium Chloride Ophthalmic Solution
- Ocusoft Inc.’s Retaine Moisture Eye Drops For Moderate To Severe Dry Eye
All the mentioned drops come in 0.5 oz. and 1.5 oz. bottles.
So far, the FDA has received no less than 43 reports of adverse events associated with the affected eye drops use. Some of the complications include vision loss, eye infections, respiratory issues, and other illnesses.
The Centers for Disease Control and Prevention stated that those serious injuries caused by this bacteria increase in likelihood for people with weakened immune systems, such as those with cystic fibrosis or cancer, or who are on mechanical ventilation.
To prevent additional adverse events, the FDA has urged consumers, healthcare professionals, and retailers to report any suspected incidents related to the affected products directly to the FDA’s MedWatch program.
Consumers who have suffered from any negative effects due to the use of these products should speak to a medical professional to determine the best course of action. The FDA warns that these symptoms could worsen and lead to additional medical problems.